Amiodarone Overdose

If someone takes too much amiodarone, it can lead to potentially dangerous and even life-threatening complications. Some of the possible problems include vomiting, liver damage, and heart rhythm problems. You should seek immediate medical treatment if you believe you have overdosed on amiodarone. You may need to have your stomach "pumped," be given activated charcoal, or receive other methods of supportive care.

Can You Take Too Much Amiodarone?

Amiodarone (Cordarone®, Pacerone®, Nexterone®) is a prescription medicine approved to treat serious abnormal heartbeats (arrhythmia) when other treatments have been unsuccessful at controlling the arrhythmia.
 
As with most medications, it is possible to take too much amiodarone. The specific effects of an overdose would likely vary, depending on a number of factors, including the amiodarone dosage and whether it was taken with any other medications or substances.
 

Effects of an Overdose

An overdose with amiodarone can lead to potentially serious symptoms. There have even been reports of death in people who took too much. Possible symptoms of an overdose with this medication may include:
 
  • Nausea
  • Vomiting
  • Constipation
  • Loss of appetite
  • Heart rhythm problems
  • A slow heart rate (bradycardia)
  • Low blood pressure (hypotension)
  • Liver damage
  • Jaundice (yellowing of the skin and whites of the eyes)
  • Coma
  • Death.
 

Treatment Options for an Amiodarone Overdose

The treatment for an amiodarone overdose may vary. In the case of an overdose with the tablets, if the overdose was recent, a healthcare provider may administer activated charcoal or "pump the stomach" to help reduce the amount of the medication absorbed into the bloodstream. For amiodarone injections, the injection will be slowed down or stopped. Dialysis is not expected to be useful for removing amiodarone from the body.
 
Treatment will also typically include supportive care, which consists of treating the symptoms that occur as a result of the overdose. Examples of supportive treatment for an overdose with amiodarone include:
 
  • Close monitoring of the heart rhythm with an electrocardiogram (ECG)
  • Close monitoring of blood pressure
  • Close monitoring of the liver
  • Intravenous (IV) fluids
  • Medications to treat a slow heart rate or low blood pressure, if they occur.
 
It is important that an overdose with this medicine be treated right away, even if there are no obvious symptoms. Therefore, you should seek medical attention immediately if you believe that you or someone else may have taken too much amiodarone.
10 Foods That Lower Cholesterol

Amiodarone HCl Drug Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.